|LESS NORVIR, MORE REYATAZ? REDUCE NORVIR?
May 4, 2007
I'm on meds since 2004, taking Norvir 100, truvada and 300mg reyataz- all ONCE a day.
I'm doing great, CD4 at 480 and undetectable.
I know that Norvir stays longer than 24 hrs in the system. I want to take it less, maybe 5 times a week.
I can't touch alcohol at all, not even a glass a week,(must be Norvir, I feel drowsy if I drink) and ot feels strange that I was treatment naive and still got Norvir in my regimen.
Is ther a way to go ofF Norvir altogether, and increase the reyataz instead?
Is it OK to reduce Norvir? My doc is so conservative I must make these decisions on my own.
Response from Dr. Daar
It is very important that you do not feel the need to make decisions on your own. This stuff (HIV treatment) is complicated and you do not want to do anything that might jeopardize your success.
I believe that it would be risky to take norvir less than once per day. That is not to say it wouldn't work but there is no data or experience doing this and if things fail you will develop resistance. If this is your first regimen and your viral load has always been undetectable then you have many options, recognizing that any time you make a change there are some risks.
Although I am not sure that norvir is causing the problems you describe if you wanted to get off of that drug there are a variety of ways to do it. This would include simply switching the protease inhibitor to efavirenz. An alternative would be to switch to a PI that does not require ritonavir. Unfortunately, reyataz can not be taken with truvada without ritonavir. If you switched truvada to combivir (AZT plus 3TC twice daily) or epzicom (abacavir plus 3TC once daily) you could go to reyataz 400 mg once daily.
Lots of options but you really need to make the next big decision in consultation with your provider. S/he will be honest with you regarding what they think the risks are of any decisions you might make.
New salvage regiment for treatment experienced
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.